Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Fort Worth, TX

February 19, 2017Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at Feb 19, 2017, 8:46 PM CST for Young County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 19, 2017, 8:46 PM CST (02:46 UTC)
Expired
Feb 19, 2017, 11:45 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Young County, TX

The radar

The Dyess AFB radar (KDYX), 98 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 9:00 PM CSTFLASH FLOODGraham, TXOLD BUNGER ROAD AND TERRY STREET CLOSED DUE TO HIGH WATER
Feb 19, 9:00 PM CSTFLASH FLOODLoving, TXWATER FLOWING ACROSS SH 16N PAST TX 114. ROAD MAY NEED TO BE CLOSED SOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS54 KFWD 200246
FFWFWD
TXC503-200545-
/O.NEW.KFWD.FF.W.0004.170220T0246Z-170220T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
846 PM CST SUN FEB 19 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Eastern Young County in north central Texas...

* Until 1145 PM CST.

* At 844 PM CST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  three inches of rain have already fallen near the Graham and 
  Loving areas with an additional one to two inches possible over 
  the next hour. This rainfall will lead to excessive water runoff 
  and cause flash flooding. Low-lying areas are most vulnerable to 
  rapidly rising water. Some low-water crossings may flood and 
  become impassable.

* Some locations that will experience flooding include...
  Graham...Loving...Jean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3340 9870 3340 9842 3295 9843 3296 9872

$$

Carlaw
2 follow-up statements
211 
WGUS74 KFWD 200342
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
942 PM CST SUN FEB 19 2017

TXC503-200545-
/O.CON.KFWD.FF.W.0004.000000T0000Z-170220T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Young TX-
942 PM CST SUN FEB 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CST FOR
EASTERN YOUNG COUNTY...

At 939 PM CST, radar indicated that the heaviest rainfall had 
ended across the warned area. However, local law enforcement 
reported that the earlier heavy rain had lead to the closure of 
several roads near Loving and Graham. Low-lying areas are most 
vulnerable to rapidly rising water. Some low-water crossings may 
flood and become impassable.

Some locations that will experience flooding include...
Graham...Loving...Jean. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3340 9866 3340 9842 3295 9843 3296 9869

$$

Carlaw
547 
WGUS74 KFWD 200540
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
1140 PM CST SUN FEB 19 2017

TXC503-200548-
/O.EXP.KFWD.FF.W.0004.000000T0000Z-170220T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Young TX-
1140 PM CST SUN FEB 19 2017

...THE FLASH FLOOD WARNING FOR EASTERN YOUNG COUNTY WILL EXPIRE AT
1145 PM CST...

While moderate to at times heavy rain may occur, rapid water rises 
are not anticipated at this time. With a couple of roads still 
closed across eastern parts of Young County, an Areal Flood Warning 
will be issued.

LAT...LON 3340 9866 3340 9842 3295 9843 3296 9869

$$

24-Bain

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 8:12 PM CST, 34 minutes earlier.

Area forecast discussion, Feb 19, 8:12 PM CST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
812 PM CST Sun Feb 19 2017

.UPDATE...
Showers and thunderstorms continue to lift northeast and as the
upper level trough approaches, this area of showers and
thunderstorms should shift more to the east. There will remain a
chance of strong to severe thunderstorms mainly west of I-35 but
the biggest threat may change over a flood threat. Have sent an
update to adjust the timing and also to emphasize the potential
for locally heavy rain across the forecast area.

58

&&

.AVIATION...
/ISSUED 643 PM CST Sun Feb 19 2017/
Concerns...Potential for thunderstorms mainly between 04z and
10z.

Ceilings have improved to VFR at the TAF sites as of 23z, but
expect them to lower to MVFR by 03z. Scattered thunderstorms west
of a KSPS to KCOM line at 00z are expected to form into a line as
they approach the Metroplex TAF sites 05-06z and the Waco area
06-07z. There will be frequent to continuous lightning and heavy
rain with the storms. Hail up to 1 inch in diameter and wind
gusts over 40 knots will be possible with the initial storms. The
threat of storms at the TAF sites will be over 09-10z, but some
showers may continue through 15z. Ceilings should improve to VFR
18-20z. Outside of thunderstorms, south flow 10 to 15 knots will
prevail.

58

&&

.PREV DISCUSSION... /ISSUED 323 PM CST Sun Feb 19 2017/

Water vapor imagery shows the strong upper low spreading across
northwest Mexico and into far West Texas this afternoon. Height
falls ahead of the system spreading across much of Texas are
indicative of increasing forcing for ascent. At the surface...a
rather expansive warm sector has developed this afternoon as cloud
cover has thinned and temperatures have warmed into the 70s and
lower 80s. An effective warm front appears to be positioned from
near Graham to Denton and tailing off to the southeast from there.
South of the boundary...surface based instability has increased
to between 1000-1500 J/kg over the last couple of hours. There is
still a rather strong capping inversion in place although 20Z
analysis across North Texas suggests that it is weakening. As
stronger forcing for ascent spreads a little farther east into the
early evening hours...would expect the cap to be completely
lifted allowing for surface based convection to develop. All of
the high resolution guidance suggests that this will happen in the
next 2-3 hours (5-6 pm).

Convective initiation will most likely occur to the northwest of
the Metroplex in an area of strong low level warm advection by 22Z.
At the surface...weak troughing is noted from near Lubbock
eastward to just north of Graham. This is where low level
convergence appears to be maximized. This initial activity should
develop in an area of moderate instability beneath steep mid level
lapse rates and strong deep layer shear and will pose the greatest
potential to become severe. Initial thunderstorms are likely to be
supercellular in nature with a large hail and perhaps a tornado
threat. Low level flow isn't optimal for a more significant
tornado threat and the unidirectional wind profile suggests that
storms would tend to try to organize into line segments rather
quickly. However...low level flow may be backed near the warm
front resulting in a localized favorable shear profile for
tornadoes through this evening. This threat continues to be
highest from near Fort Worth and areas west of there across our
CWA (roughly an area from Eastland to Stephenville to Fort Worth
to Gainesville and northwest of there).

Later tonight in the 7-10pm timeframe...a more expansive area of
showers and thunderstorms is likely to develop across Southwest
Texas into Central Texas and will spread north into a linear MCS
around midnight. This should be the main area of precipitation
which will march east during the overnight hours. The severe
weather threat should diminish during this time with the loss of
heating and waning surface based instability...however...wind
fields will remain sufficiently strong for some isolated damaging
wind gusts with the strongest cells or bowing line segments. The
main threat during the overnight hours will be heavy rainfall.
Storms should be fairly efficient rainfall producers and will move
in a south to north motion...allowing for some localized training
of convection. It's in these areas that some isolated rainfall
amounts could exceed 3 inches. Minor flooding issues would likely
result especially in low lying or urban areas. The heaviest
rainfall will likely occur across areas east of I-35 late tonight
into early Monday morning. At this time...given the progressive
nature of the upper low...we'll hold off on a flash flood watch
across our area.

Precipitation is likely to continue across the eastern half of
the CWA during the morning hours on Monday before ending from west
to east around midday. There is not a substantial push of dry air
into the region behind this system...so low clouds may linger for
much of the day especially across the eastern half of the CWA.
Clouds should finally clear the region on Tuesday with
temperatures warming back up into the upper 70s and lower 80s
through mid week. A weak front will move through on Friday and
bring temps back down closer to normal but no additional
precipitation is expected.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  71  52  77  50 / 100  50   5   0   0
Waco                62  70  51  76  48 / 100  50   5   0   0
Paris               63  68  53  73  50 /  80 100  10   5   0
Denton              62  71  48  76  47 / 100  40   5   0   0
McKinney            63  70  50  75  48 / 100  60  10   0   0
Dallas              63  71  53  77  51 / 100  50   5   0   0
Terrell             63  71  52  76  50 / 100  70  10   0   0
Corsicana           63  70  54  75  52 / 100  70  10   5   0
Temple              61  72  51  77  48 / 100  40   5   0   0
Mineral Wells       57  74  47  77  46 / 100  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/58
Hazardous weather outlook, Feb 19, 3:48 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
348 PM CST Sun Feb 19 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
348 PM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms will develop across western portions of North Texas
into the evening hours, spreading east across the region overnight.
Through this evening, some of the storms could become strong or
severe, primarily along and west of the I-35 corridor. Damaging wind
and hail will be the main hazards, but there will also be a tornado
threat.

A larger area of rain is expected to develop across the region
tonight. Minor flooding will be the primary concern overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A large area of rain with embedded thunderstorms will be ongoing
Monday morning east of the I-35 corridor, posing some flooding
concerns. The thunderstorms and associated heavy rain will exit the
region Monday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely through the evening hours, primarily
along and west of the I-35 corridor.

25

In the hours before

Special weather statement, Feb 19, 5:29 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
529 PM CST SUN FEB 19 2017

TXZ115-116-200030-
Palo Pinto TX-Stephens TX-
529 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEPHENS AND NORTHWESTERN
PALO PINTO COUNTIES UNTIL 630 PM CST...

At 528 PM CST, Doppler radar was tracking a strong thunderstorm near
Necessity, or 8 miles northwest of Ranger, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eastern sides of Breckenridge, Necessity, Gunsight, Crystal Falls
and Possum Kingdom State Park.

LAT...LON 3295 9846 3251 9860 3251 9888 3296 9890
TIME...MOT...LOC 2328Z 195DEG 26KT 3257 9876

24-Bain
Special weather statement, Feb 19, 6:21 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
621 PM CST SUN FEB 19 2017

TXZ100-200045-
Young TX-
621 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL
645 PM CST...

At 620 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Woodson, or 11 miles east of Throckmorton, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Olney...Murray and Newcastle.

LAT...LON 3340 9895 3339 9857 3300 9894 3301 9895
TIME...MOT...LOC 0020Z 205DEG 48KT 3313 9899

24-Bain

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:21 PM CSTSpecial Weather StatementFWDYoung24 min
Feb 19, 7:02 PM CSTAreal Flood AdvisoryFWDJack, Young3 hr
Feb 19, 9:14 PM CSTSpecial Weather StatementFWDJack16 min
Feb 19, 9:45 PM CSTAreal Flood AdvisoryFWDJack3 hr
Feb 19, 11:45 PM CSTAreal Flood WarningFWDYoung6 hr
Feb 19, 11:52 PM CSTSpecial Weather StatementFWDCoryell38 min
Feb 20, 12:24 AM CSTSpecial Weather StatementFWDDallas36 min
Feb 20, 12:30 AM CSTTornado WarningFWDMilam30 min
Feb 20, 12:52 AM CSTSevere Thunderstorm WarningFWDMilam35 min
Feb 20, 1:00 AM CSTSpecial Weather StatementFWDCollin, Dallas, Ellis, Hunt, Kaufman, Navarro and 1 more60 min
Feb 20, 1:10 AM CSTSevere Thunderstorm WarningFWDRobertson44 min
Feb 20, 1:19 AM CSTSevere Thunderstorm WarningFWDFalls, Limestone56 min
Feb 20, 1:38 AM CSTSevere Thunderstorm WarningFWDFreestone, Leon, Limestone, Robertson67 min
Feb 20, 1:48 AM CSTSpecial Weather StatementFWDFreestone, Limestone27 min
Feb 20, 2:28 AM CSTSpecial Weather StatementFWDAnderson, Henderson62 min
Feb 20, 3:26 AM CSTRiver Flood WarningFWDDallas15 hr
Feb 20, 6:10 AM CSTAreal Flood AdvisoryFWDFalls, Freestone, Leon, Limestone, Milam, Robertson3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.